Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Blacksburg, VA

June 21, 2001Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2001, 8:01 PM EDT for Amherst County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 8:01 PM EDT (00:01 UTC)
Expired
Jun 21, 2001, 8:45 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:10 PM EDTThunderstorm WindAmherst, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 220000
SVRRNK

VAC009-220045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 845 PM EDT.

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF FORKS OF BUFFALO...MOVING
  NORTHWEST AT 15 MPH.

WINDS UP TO 60 MILES PER HOUR  CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE
  FORKS OF BUFFALO...

LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. 
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT 
AGENCY.

.END
$$

04q

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 21, 3:00 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT THU JUN 21 2001

KFCX AT 1845Z INDICATED SCT SHOWERS AND THUNDERSTORM THIS AFTERNOON
MAINLY ACROSS THE WESTERN HALF OF THE SCOPE. SOME OF THE STORMS
COULD CONTAIN DAMAGING WINDS AND HEAVY RAINS. MODIFIED SOUNDINGS
CREATED CAPES ARD 2000 AND LI ARD MINUS 5. MCON DEVELOPING ONCE
AGAIN ALONG THE SPINE OF THE BLUE RIDGE IN THE UNSTABLE AIR. WEAK
SHORTWAVE APPROACHING THIS AFTERNOON AND EVENING WILL ALSO ENHANCE
PCPN. EXPECT FRONTAL BOUNDARY TO CONTINUE TO SLOWLY MOVE EAST. MODEL
TRENDS OF SLOWING DOWN THE UPPER TROF...AND ASSOCIATED FRONT...AND
EVENTUALLY CLOSING OFF AN UPPER LOW...CONTINUED WITH THIS MORNINGS
12Z RUN. AVN WAS MORE AMPLIFIED WITH THE SRN PORTION OF THE TROF AND
IS CLOSER TO CLOSING OFF A MID LEVEL LOW AT 60 HRS THAN PREVIOUS
SOLN. FOR THE EXTENDED PERIOD...DIFFERENCES IN OPINION REGARDING
PLACEMENT AND LOCATION OF THE MID LEVEL CLOSED/CUT OFF LOW DURG THE
PERIOD. DECIDED TO EXPAND THE CHC OF PCPN UNDER THE COLD POOL
FURTHER INTO MIDWEEK. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD
EVENING.

FCSTID = 7
PRELIM NUMBERS
ROA   67  82  65  80 /  50  60  70  40
LYH   68  83  65  80 /  50  60  70  40
DAN   69  85  65  80 /  50  60  70  40
BLF   64  75  59  72 /  60  70  60  40
LWB   62  74  58  72 /  60  70  60  40
BCB   63  77  59  73 /  60  70  60  40
TNB   64  75  59  72 /  60  70  60  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 21, 3:30 PM EDT, 4 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-044-WVZ042>045-
212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU JUN 21 2001

...STRONG STORMS WITH VERY HEAVY RAIN THIS AFTERNOON AND EVENING...

STRONG STORMS CONTINUE TO DEVELOP FROM WEST VIRGINIA EAST AND
SOUTHEAST TO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. THESE
STORMS CONTAIN DANGEROUS LIGHTNING AND MAY CONTAIN SMALL HAIL AS
WELL. EXPECT WIND GUSTS TO NEAR 50 MPH IN THE STRONGEST STORMS AND
RAINFALL RATES UP TO TWO INCHES AN HOUR. RAINFALL OF THIS INTENSITY
CAN REDUCE VISIBILITY MAKING DRIVING DIFFICULT...AND CAUSE PONDING
OF WATER ON ROADWAYS AND LOW LYING AREAS.)

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:18 PM EDTSevere Thunderstorm WarningRNKAmherst27 min
Jun 22, 1:19 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
Jun 22, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jun 22, 5:00 PM EDTSevere Thunderstorm WarningRNKPatrick45 min
Jun 22, 5:08 PM EDTSevere Thunderstorm WarningRNKFranklin52 min
Jun 22, 5:28 PM EDTFlash Flood WarningRNKFranklin3 hr
Jun 22, 5:56 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 22, 6:45 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg2 hr
Jun 22, 7:01 PM EDTFlash Flood WarningRNKAmherst119 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.